Illinois, 2007

Ice Storm in Illinois, December 11, 2007

December 11, 2007 · NWS ILX · 1 event in 1 county or zone

A winter storm brought a period of freezing rain to Schuyler county. Ice accumulations up to one quarter inch were reported and resulted in some tree branches falling down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A winter storm brought a period of freezing rain to Schuyler county. Ice accumulations up to one quarter inch were reported and resulted in some tree branches falling down. Other locations in central Illinois received lesser amounts of ice from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 10, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 10, 11:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CST MON DEC 10 2007

.DISCUSSION...
ISSUED 845 PM CST MON DEC 10 2007

LATEST SURFACE ANALYSIS INDICATING HIGH PRESSURE NOW OFF TO OUR
EAST ALLOWING A LIGHT EAST FLOW INTO CNTRL IL. AS OF 02Z...THE
FREEZING LINE EXTENDED ROUGHLY FROM SOUTH OF CHAMPAIGN TO JUST
NORTH OF DECATUR TO LITCHFIELD. WITH WINDS NOW VEERING INTO
THE EAST AND SOUTHEAST...THIS SHOULD ALLOW A GRADUAL MODERATION
IN TEMPS AS THE NIGHT WEARS ON. THE 00Z ILX SOUNDING SHOWING QUITE
A BIT OF DRY AIR TO OVERCOME...AT LEAST INITIALLY...WITH THE
LEADING EDGE OF THE PRECIP LATER TNT. RADAR MOSAICS INDICATING
SOME LIGHT RETURNS OUT TO OUR WEST AND SOUTH BUT THE MAIN BAND OF
LIGHT TO MODERATE FREEZING RAIN WAS ACRS SOUTH CNTRL MO EXTENDING
W-NW TO NE KS. 00Z 850 MB ANALYSIS DEPICTING BEST AREA OF MOISTURE
ADVECTION EXTENDING FROM CNTRL TX NWD THRU OK INTO NE KS. 40KTS
ANALYZED AT OKC WHILE WIND PROFILERS SHOWING 50KTS ACRS NRN OK AT
850 MB.

PRECIPITATION SHOULD CONTINUE TO MAKE PROGRESS NORTHEAST INTO OUR
AREA LATE TNT...PROBABLY PRECEDED BY A PERIOD OF FREEZING DRIZZLE
BEFORE THE MORE PRONOUNCED LIFT PUSHES INTO THE REGION AFTR MIDNIGHT.
RUC FORECAST SOUNDINGS STILL INDICATING A PAINFULLY SLOW RISE IN
SURFACE TEMPS IN AREAS WEST OF INTERSTATE 55 WITH MOST AREAS AOB
FREEZING BY DAWN...WHILE EAST OF I55...TEMPS WL ACTUALLY RISE ABOVE
FREEZING OVER ALL LOCATIONS BY LATE MONDAY MORNING. OVERALL...THE
GRIDS/ZFP ARE IN GOOD SHAPE THIS EVENING SO OTHER THAN SOME ADJUSTMENTS
TO THE HOURLY TEMP GRIDS AND OVERNIGHT WORDING IN THE ZFP...NO
MAJOR CHANGES ARE PLANNED.

&&

.AVIATION...
ISSUED 1125 PM CST MON DEC 10 2007

LITTLE CHANGE FROM PREVIOUS THINKING AS A LARGE AREA OF FREEZING
RAIN WITH ISOLD CONVECTION MOVES ACRS MOST OF THE TAF SITES BY
07Z. DEC AND CMI MAY MISS THE BRUNT OF THE HEAVIER RAIN OR
FREEZING RAIN WITH THIS FIRST WAVE...BUT ADDITIONAL PRECIP IS
EXPECTED OVERNIGHT AND THRU MOST OF TUE. LIFR CIGS WILL PREVAIL
THRU THE PERIOD. WL SEE VSBYS OCCASIONALLY LOWER TO ONE QUARTER OF
A MILE FOR A TIME INTO TUE MRNG AS WELL AWAY FROM THE SIG RAIN
AREAS. SFC WINDS WILL BE SE INTO TUE MRNG AND THEN BY 18Z SHOULD
START TO BECOME NWLY AT PIA AND SPI AND AFTR 21Z AT DEC...BMI AND
CMI.

SMITH
&&

.PREV DISCUSSION...
ISSUED 153 PM CST MON DEC 10 2007

WINTER WEATHER SITUATION IS A COMPLICATED ONE TODAY. PROBLEMS
INVOLVE NEXT ROUND OF OVERRUNNING FREEZING PRECIPITATION TONIGHT
AND TOMORROW...THE MAJOR SHORTWAVE MOVING THROUGH ON WED NIGHT...AND
THEN A WEAK WAVE ON NEXT MONDAY.

SHORT TERM...TONIGHT TO WEDNESDAY NIGHT
THE SHORT TERM CONCERNS CENTER ON THE CONTINUING OF THE SOUTHWEST
FLOW FROM THE SOUTHWEST INTO THE CENTRAL MIDWEST. UPPER JET FLOW
THIS MORNING SHOWS MAJOR JET AXIS FROM THE BAJA CLOSED LOW INTO MO
AND IL OF 100 KT +. THIS CONTINUING TO BRING MOISTURE NORTHWARD.
MOISTURE CHANNEL IMAGERY SHOWING BEGINNINGS OF NEXT WAVE FORMING
INTO TX. ISENTROPIC LIFT AHEAD OF THIS WAVE SHOULD CONTINUE TO
INCREASE OVER THE FRONTAL ZONE...BRINGING SIGNIFICANT BAND OF PCPN
INTO IL TONIGHT. WITH SURFACE TEMPS BELOW FREEZING IN THE
NORTHWEST 1/4 OF CWA...WILL CONTINUE THE WARNING AND ADVISORY
AREAS. PCPN SHOULD START MAYBE A LITTLE LATER THAN PREVIOUSLY
THOUGHT...BUT WILL STILL DEVELOP INTO THE AREA DURING THE MID EVENING.
WILL THEREFORE KEEP THE TIMING THE SAME.

MODELS AREA STILL HAVING SAME APPARENT PROBLEM OF LAST FEW
DAYS...OF WARMING THE BOUNDARY LAYER TO MUCH. CRITICAL TEMPERATURE
OVER THE WARNING AND ADVISORY AREAS WILL REMAIN A LITTLE COOLER
THAN MODEL OUTPUT. WARMING WILL OCCUR THOUGH...AND SO THE ADVISORY
AREA WILL BECOME ALL RAIN BY NOON.

CONTINUATION OF OVERRUNNING PCPN THROUGH THE DAY AND INTO THE TUE
NIGHT PERIOD SHOULD OCCUR WITH SERIES OF IMPULSES ALOFT IN
SOUTHWEST FLOW. ON TUE NIGHT...COLD AIR REINFORCEMENT WILL COME IN
FROM THE WEST WITH A SECONDARY COLD AIR HIGH CENTER APPROACHING.
THIS SHOULD AGAIN TRIGGER FREEZING RAIN OVER THE NORTHWEST 1/4 OF
CWA...THUS THE WARNING WAS CONTINUED. DEPENDING ON THE AMOUNT OF
COLD AIR...THE WANRING MAY NEED TO BE MODIFIED OR EXTENDED ON
TUESDAY.

WEDNESDAY SHOULD BE A SLIGHT BREAK IN THE PCPN. HOWEVER FOR
WEDNEDAY NIGHT...THE MAIN UPPER TROUGH IN THE SOUTHWEST COMES OUT
AND AGAIN TRIGGERS OVERRUNNING DEVELOPMENT OVER THE REGION. AT
THIS TIME...DID NOT CHANGE THE POPS FOR PERIOD...JUST MODIFIED THE
QPF GRIDS WITH THIS SYSTEM...AS FEEL MUCH OF THE HEAVIER PCPN WILL
BE SOUTH OF CWA.

LONG TERM...THURSDAY TO MONDAY
WITH UPPER WAVE EXITING THE REGION ON THURSDAY...ADDED MINOR CHANCE
OF PCPN IN EAST. THEN DRY FORECAST TIL MONDAY. EXTENDED NCEP
GUIDANCE TENDED MORE TOWARD THE SLOWER EUROPEAN MODEL. MINOR WAVE
MOVING THROUGH ON MONDAY...BUT CHOSE TO GO ONLY WITH SLIGHT CHC
POPS AT THIS TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
ICE STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
ILZ027>030-036-040.

FREEZING RAIN ADVISORY UNTIL 12 PM CST TUESDAY FOR ILZ031-037-
038-041-042-047>051.

&&
Hazardous weather outlook, Dec 10, 3:52 PM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CST MON DEC 10 2007

ILZ027>030-036-040-111200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
352 PM CST MON DEC 10 2007

...ICE STORM WARNING IN EFFECT UNTIL MIDNIGHT CST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

FREEZING RAIN IS EXPECTED TO DEVELOP ACROSS THE AREA BETWEEN 9 PM
AND 11 PM THIS EVENING. TOTAL ICE ACCUMULATION BY TOMORROW MORNING
WILL GENERALLY BE AROUND ONE QUARTER OF AN INCH. A FEW ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT. TRAVEL WILL BECOME
EXTREMELY HAZARDOUS LATER TONIGHT...AND EVERYONE SHOULD USE A
GREAT DEAL OF CAUTION IF THEY MUST TRAVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN WILL CONTINUE FOR MUCH OF THE DAY TUESDAY...
BRINGING ICE ACCUMULATION TOTALS UP TO A HALF INCH IN SOME
LOCATIONS. POWER OUTAGES WILL BE A POSSIBILITY...ALONG WITH
EXTREMELY HAZARDOUS TRAVEL CONDITIONS.

ANOTHER ROUND OF WINTRY PRECIPITATION IS EXPECTED LATE TUESDAY
NIGHT AND WEDNESDAY... AND ADDITIONAL WARNINGS OR ADVISORIES MAY
BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ031-037-038-041-042-047>051-111200-
CASS-LOGAN-MASON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT-TAZEWELL-
WOODFORD-
352 PM CST MON DEC 10 2007

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 12 PM CST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF FREEZING RAIN WILL DEVELOP BETWEEN 9 PM AND 11
PM...WITH THE HEAVIEST PRECIPITATION EXPECTED AFTER MIDNIGHT. ICE
ACCUMULATION OF ONE TO TWO TENTHS OF AN INCH IS EXPECTED BY
MORNING... MAINLY EAST OF THE ILLINOIS RIVER TO SPRINGFIELD...
LINCOLN...AND BLOOMINGTON. TRAVEL WILL BECOME HAZARDOUS
TONIGHT...AND EVERYONE SHOULD USE CAUTION IF THEY MUST TRAVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL ICE ACCUMULATION IS EXPECTED TUESDAY MORNING...BEFORE THE
TEMPERATURES CLIMB ABOVE FREEZING BETWEEN 9 AM AND NOON. FREEZING
RAIN WILL LINGER THE LONGEST NEAR THE ILLINOIS RIVER. TOTAL ICE
ACCUMULATION MAY REACH NEAR ONE QUARTER INCH JUST EAST OF THE
ILLINOIS RIVER. LOWER ICE TOTALS ARE EXPECTED THE FARTHER EAST YOU
GET FROM THE RIVER.

ADDITIONAL WINTRY PRECIPITATION MAY DEVELOP TUESDAY NIGHT AND
WEDNESDAY AS THE COLD AIR RETURNS BACK SOUTH AGAIN. ADDITIONAL
ADVISORIES OR WARNINGS MAY BECOME NECESSARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ043>046-052>057-061>063-066>068-071>073-111200-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-
RICHLAND-SHELBY-VERMILION-
352 PM CST MON DEC 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SOME LIGHT FREEZING RAIN MAY DEVELOP LATER TONIGHT FOR AREAS FROM
TAYLORVILLE TO CHAMPAIGN...BUT ICE ACCUMULATION SHOULD REMAIN LESS
THAN ONE TENTH OF AN INCH. ANY ICE CAN CAUSE VERY SLIPPERY
CONDITIONS...SO REMAIN ALERT FOR POSSIBLE HAZARDOUS TRAVEL LATER
TONIGHT. SOUTHEAST OF THAT AREA...ALL RAIN IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AIR WILL FILTER SOUTH INTO EAST CENTRAL ILLINOIS TUESDAY
NIGHT...CREATING THE POTENTIAL FOR ANOTHER ROUND OF WINTRY WEATHER
LATE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HARDIMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Schuyler

When
December 11, 12:00 AM CST to 9:00 AM CST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Significant icing occurred over Schuyler county, with a maximum report of a quarter inch of ice received around Rushville.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69231.